Hail, St. Croix
- When
- July 28, 11:30 AM CST
- Where
- St. Croix County, New Richmond
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -92.530
During the early evening of Wednesday, July 28th, scattered thunderstorms developed along a slowly moving frontal boundary across Northern Wisconsin. A very warm layer above the surface kept most of the activity isolated until early evening as thunderstorms developed north of St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early evening of Wednesday, July 28th, scattered thunderstorms developed along a slowly moving frontal boundary across Northern Wisconsin. A very warm layer above the surface kept most of the activity isolated until early evening as thunderstorms developed north of St. Croix Falls to Ladysmith, Wisconsin. These storms continued to build southward, and a few developed over east-central Minnesota near Chisago City before moving into Polk County, Wisconsin.
During the evening, the storms congealed into a solid line of severe storms as they tracked southward across west central Wisconsin.
As the storms moved southward, several tight circulations developed, one stronger circulation near New Richmond produced a tornado southeast of town. This tornado damaged about one dozen homes, mostly due to shingles, soffits or siding being torn off. One house, however, had windows blown in and had partial roof damage. It also had a garage that was completely blown apart and destroyed, but the garage had been added on and was not part of the original house itself. Another house had damage to its front porch overhang, which allowed wind to enter the attic and punch a hole through the roof on the backside of the house. At a farm, an old barn collapsed. At another house, part of the roof was blown off a machine shed.
Other storm surveys revealed two areas of significant downburst winds. One was determined that a downburst blew down hundreds of trees along a broad swath from 4 miles SSW of Deer Park, to 9 miles north of Baldwin. The trees were blown down from the north, northeast or east. There was roof damage to one local business. The second area was determined that a downburst hit the west side of Spring Valley. Numerous trees, sheds and power lines were blown down. A school gymnasium roof was damaged and a lot of the debris landed on houses and vehicles. A local resident stated that the severe winds persisted for several minutes.
Outside of these damaged areas, there was minor damage to trees and power lines over Barron, Dunn, Rusk, Chippewa, St. Croix and Pierce counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 5:42 AM CST, 5 hours 48 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
642 AM CDT Wed Jul 28 2021
.SHORT TERM...(Today through Tonight)
Issued at 359 AM CDT Wed Jul 28 2021
...WIDESPREAD WIND DAMAGE AND A FEW TORNADOES LIKELY ACROSS
WISCONSIN LATE THIS AFTERNOON AND EVENING...
Warm and very humid conditions are already in place early this
morning across the region. Dew points across western Minnesota are
holding steady in the mid 70s which has allowed MUCAPE to remain
greater than 4000 J/kg in a corridor from central ND to northern IA.
A mid level disturbance along the SD/ND border pushing east, coupled
with a strengthening LLJ, has resulted in scattered showers and
thunderstorms across northeastern SD and west central MN. This LLJ
will veer more easterly as the morning progresses and should sustain
scattered thunderstorms through at least mid morning farther east
into eastern MN before dissipating. Deep layer shear of 45-50 kts may
organize some of these storms into elevated supercells with large
hail the main threat. Refer to SPC MCD 1371 for more information.
A far more concerning threat will unfold later today east of the
Mississippi River and especially in Wisconsin. The initiator is an
elongated disturbance along the Montana/Saskatchewan border currently
cresting the expansive ridge across the center of the country. A 500
mb jet streak of 55-70 kt will push across northern Minnesota during
the early afternoon, contributing to thunderstorm initiation. Very
steep mid level lapse rates in excess of 8 C/km and surface dew
points remaining well into the 70s will lead to the development of
extreme CAPE values, possibly in excess of 5000 J/kg. The initial
supercells to the north will congeal into a forward propagating
cluster which will acquire an organized cold pool relatively quickly.
The 500 mb jet streak diving southeast around the ridge will steer
the MCS southeast across Wisconsin. Given the degree of instability
and strong flow aloft, the development of a derecho is certainly
possible with widespread wind damage caused by hurricane force winds.
Some tornadoes may also accompany the line. SPC has introduced a
rare Moderate Risk (4/5) to address this threat. The best timing for
west central Wisconsin is between 5-9 PM.
The track of this complex is still not 100% certain. Some models,
namely the NAM and GFS, may be taking it too far east given their
overly hot and dry boundary layer in the warm sector across
Minnesota, which results in substantially less CAPE than currently
expected and a farther east CAPE gradient. Another steering mechanism
could result depending on the evolution of the early day
thunderstorm activity. Should cloud cover linger into the afternoon
and temperatures are depressed across far eastern Minnesota, it could
favor a slightly more westerly track along the modified CAPE
gradient where clouds are likely to clear regardless of morning
activity and pooling dew points develop ahead of the cold front.
Farther west, impressive thermal ridging and mostly sunny skies will
allow temperatures to rise into the upper 90s or lower 100s this
afternoon. Continuous moisture flux at 850 mb should prevent dew
points from mixing below the mid to upper 60s across western
Minnesota and the lower 70s east. Resultant heat indices of 105 to
110 are forecast across most of central and southern MN, thus
expanded the Excessive Heat Warning into several more counties.
.LONG TERM...(Thursday through Tuesday)
Issued at 359 AM CDT Wed Jul 28 2021
The long term is looking rather dry, cooler, and less humid as the
ridge breaks down and allows a trough to dive south into the Upper
Midwest and Great Lakes this weekend and early next week. The
exception may be Friday night as a disturbance tracks southeast
across the northern Plains. A complex of thunderstorms may develop
over SD and track into IA. While unlikely, it's possible portions of
southern MN may see some rain with that feature. Northerly flow
could also keep the smoke/haze in the forecast, particularly Thursday
behind tonight's cold front. HRRR-smoke model brings a rather
impressive concentration of surface smoke south across MN in the
morning with visibilities falling to less than 3 miles. Added smoke
to the forecast Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Jul 28 2021
A large cluster of showers and thunderstorms from AXN to STC and RWF
continues eastward this morning and will impact MSP and MKT by
13-14Z. Heavy rainfall and the possibility of IFR cigs/visibilities
will be the main impact before a diminishing trend occurs mid to
late morning. Additional storms later today and this evening are
likely to be confined to WI. EAU stands the best chance of being
directly hit with a severe line of storms, so included a PROB30 for
severe gusts with the TSRA.
KMSP...The eastward progression of the heaviest cores seems to be
slowing a bit, so it's unclear whether MSP will be impacted with
+TSRA by mid morning. However, light showers are likely and are
approaching from the northwest. Gusty south winds will develop late
morning.
/OUTLOOK FOR KMSP/
THU...VFR. Winds N/NW 5-10 kts.
FRI...VFR. Winds SE 5kts.
SAT...VFR. Winds NW 10-20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning from 10 AM this morning to 9 PM CDT this
evening for Benton-Blue Earth-Brown-Chippewa-Faribault-
Kandiyohi-Lac Qui Parle-Le Sueur-Martin-McLeod-Meeker-Nicollet-
Pope-Redwood-Renville-Rice-Sherburne-Sibley-Stearns-Stevens-
Swift-Waseca-Watonwan-Wright-Yellow Medicine.
Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
Chisago-Douglas-Freeborn-Goodhue-Isanti-Kanabec-Mille Lacs-
Morrison-Steele-Todd.
Excessive Heat Warning until 9 PM CDT this evening for Anoka-Carver-
Dakota-Hennepin-Ramsey-Scott-Washington.
WI...Heat Advisory from 10 AM this morning to 9 PM CDT this evening for
Dunn-Eau Claire-Pepin-Pierce-Polk-St. Croix.
&&
SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...BorghoffHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1112 AM CDT Wed Jul 28 2021 MNZ047>051-054>070-073>077-082>084-091-092-290915- Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca- Martin-Faribault- 1112 AM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. An Excessive Heat Warning is in effect until 9 PM tonight. Dangerous heat and humidity will continue today with heat indices of 105 to 110. There is a chance of thunderstorms late this afternoon and early evening. Some severe storms are possible, with the greatest risk along and east of the Mississippi River later today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Areas of smoke are expected Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. MNZ053-WIZ014>016-023>028-290915- Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1112 AM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of east central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a Moderate Risk (level 4 of 5) of severe thunderstorms this afternoon and evening. Widespread, significant wind damage is the main threat, but very large hail and a few tornadoes are also possible. The greatest threat is expected to occur between 5 and 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is expected this afternoon and evening. MNZ041>045-052-078-085-093-290915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Isanti-Goodhue-Steele- Freeborn- 1112 AM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. A Heat Advisory is in effect until 9 PM tonight. Very hot and humid conditions will continue today with heat indices of 100 to 105. There is a chance of thunderstorms late this afternoon and early evening. Some severe storms are possible, with the greatest risk along and east of the Mississippi River later today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
645 AM CDT Wed Jul 28 2021
MNZ058>060-066-068-281215-
Hennepin MN-McLeod MN-Carver MN-Meeker MN-Wright MN-
645 AM CDT Wed Jul 28 2021
...A strong thunderstorm will impact portions of southern Wright,
west central Hennepin, east central Meeker, northeastern McLeod and
northwestern Carver Counties through 715 AM CDT...
At 645 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cokato, or 15 miles southwest of Buffalo, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Howard Lake around 650 AM CDT.
Winsted around 655 AM CDT.
Montrose around 700 AM CDT.
Other locations in the path of this storm include Delano, Watertown,
Minnetrista, Rockford and Independence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4498 9433 4518 9429 4524 9368 4480 9378
TIME...MOT...LOC 1145Z 279DEG 32KT 4506 9414
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 AM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND DMG SAUK CENTRE 45.74N 94.96W
07/28/2021 STEARNS MN PUBLIC
NUMEROUS TREES UPROOTED AND A FEW SNAPPED.
&&
BORGHOFFSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 AM CDT Wed Jul 28 2021
MNZ066>069-075-076-281300-
Le Sueur MN-McLeod MN-Carver MN-Sibley MN-Scott MN-Nicollet MN-
719 AM CDT Wed Jul 28 2021
...Strong thunderstorms will impact portions of Le Sueur, eastern
Sibley, western Scott, east central McLeod, southern Carver and
northeastern Nicollet Counties through 800 AM CDT...
At 719 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glencoe to near Arlington to 7 miles north
of Nicollet. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Le Sueur, Norwood Young America and Henderson around 735 AM CDT.
St. Peter, Waconia, Cologne and Kasota around 745 AM CDT.
New Prague, Belle Plaine and Cleveland around 755 AM CDT.
Jordan, Carver, Montgomery and Le Center around 800 AM CDT.
Other locations impacted by these storms include Mn Valley State Rec
Area, St Thomas, Rush River, Hamburg, Lake Jefferson, Glencoe
Airport, St Henry, Norseland, Oshawa and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4434 9436 4459 9412 4489 9417 4481 9361
4444 9354 4422 9376 4424 9377 4424 9401
4421 9403
TIME...MOT...LOC 1219Z 289DEG 28KT 4480 9408 4457 9404 4439 9422
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BorghoffPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 AM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN BUFFALO 45.18N 93.88W
07/28/2021 M0.14 INCH WRIGHT MN TRAINED SPOTTER
TOTAL RAINFALL SINCE MIDNIGHT.
&&
MEDSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1143 AM CDT Wed Jul 28 2021
MNZ053-063-WIZ014-281715-
Washington MN-Chisago MN-Polk WI-
1143 AM CDT Wed Jul 28 2021
...A strong thunderstorm will impact portions of southeastern
Chisago, northeastern Washington and south central Polk Counties
through 1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chisago City, or 20 miles southeast of Cambridge, moving southeast at
60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Osceola around 1155 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4533 9254 4521 9264 4521 9276 4520 9277
4530 9302 4535 9302 4542 9297
TIME...MOT...LOC 1643Z 294DEG 51KT 4536 9289
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyeSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1228 PM CDT Wed Jul 28 2021
WIZ023-281800-
St. Croix WI-
1228 PM CDT Wed Jul 28 2021
...A strong thunderstorm will impact portions of central St. Croix
County through 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Richmond, or 16 miles north of River Falls, moving southeast at
40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hammond around 1240 PM CDT.
Baldwin around 1245 PM CDT.
Other locations in the path of this storm include Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9266 4518 9253 4500 9214 4488 9244
TIME...MOT...LOC 1728Z 305DEG 34KT 4509 9254
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyeThe Minneapolis radar (KMPX), 87 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
16 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Some lake homes were damaged along Silver Lake. On the western edge of the lake there was significant tree and dock damage. One boat was lofted 20 feet from the lake and landed between two large trees.
There were approximately 20-30 trees that were blown down on the roadways with most being poplar or dead hardwoods. There were also some houses that were damaged from downed trees in Bruce.
Several small trees and large tree branches were blown down between Cameron and Chetek.
An area of significant downed trees was noted between Deer Creek, east-southeast toward Highway 65. The area is rural and not overly populated so damage was confined to cleanup on county roads.
Several large trees were blown down in the town of Wilson.
A NWS Storm Survey determined that a downburst blew down hundreds of trees along a broad swath from 4 miles SSW of Deer Park, to 9 miles north of Baldwin. The trees were blown down from the north, northeast or east. There was roof damage to one local business.
About one dozen homes were damaged, mostly due to some shingles, soffits or siding being torn off. One house, however, had windows blown in and had partial roof damage. It also had a garage that was completely blown apart and destroyed, but the garage had been added on and was not part of the original house itself. Another house had damage to its front porch overhang, which allowed wind to enter the attic and punch a hole through the roof on the backside of the house. At a farm, an old barn collapsed. At another house, part of the roof was blown off a machine shed.
There was a barn and garage that was damaged, with corn flattened at County Road E and 160th Street.
Dunn County had reports of scattered minor damage across the county. There were a few areas that had more power outages related to downed trees and power lines. One area in the northwest portion of the county was between Connorsville and Boyceville.
Several large trees were blown down in Fairchild.
A storm survey determined a downburst hit the west side of Spring Valley. Numerous trees, sheds and power lines were blown down. A school gymnasium roof was damaged and a lot of the debris landed on houses and vehicles. A local resident stated that the severe winds persisted for several minutes.
A barn was destroyed south of Roberts.
A few trees were blown down in the City of Eau Claire.
This is the continuation of the minor damage across Dunn County. This area was more concentrated in southwest Dunn County between Weston and Eau Galle.
A large tree was blown down east of Foster.
There were numerous trees and power lines blown down between Arkansaw and west of Durand. Some of the debris landed on houses and vehicles, plus some of the trees were blocking Highways 10 and 25. The worst damage was west of the Chippewa River. Power outages were also reported in Pepin and Stockholm areas.
There was a measured wind gust of 60 mph east of Porcupine from a private weather sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963737, 970944, 963744, 963738, 963739, 963745, 975430, 963746, 970946, 963336, 970945, 975436, 963740, 963741, 963750, 964261, 970947, 963749, 975438, 963751, 964260, 963742.